Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 28, NWS Lincoln, IL

April 30, 2022Champaign County, Douglas County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 30, 2022, 7:31 PM CDT for Champaign County, Douglas County, Illinois. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2022, 7:31 PM CDT (00:31 UTC)
Expired
Apr 30, 2022, 8:04 PM CDT
In force
33 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Champaign County, IL, Douglas County, IL

The radar

The Lincoln radar (KILX), 88 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 7:42 PM CDTHAIL 0.75Ivesdale, IL
Apr 30, 7:56 PM CDTHAIL 0.75Savoy, ILRELAYED BY BROADCAST MEDIA.
Apr 30, 7:58 PM CDTHAIL 0.51 N Savoy, ILREPORT FROM MPING: HALF-INCH (0.50 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:46 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

065 
WUUS53 KILX 010031
SVRILX
ILC019-041-010115-
/O.NEW.KILX.SV.W.0028.220501T0031Z-220501T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
731 PM CDT Sat Apr 30 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Western Champaign County in east central Illinois...
  Northwestern Douglas County in east central Illinois...

* Until 815 PM CDT.

* At 731 PM CDT, a severe thunderstorm was located over Bement, or 7
  miles south of Monticello, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Pesotum around 745 PM CDT.
  Seymour around 750 PM CDT.

Other locations in the path of this severe thunderstorm include
Tolono, Bondville, Savoy, Philo, Champaign and Urbana.

This includes the following highways...
 Interstate 57 between mile markers 216 and 248.
 Interstate 72 between mile markers 177 and 182.
 Interstate 74 between mile markers 176 and 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for east central
Illinois.

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 PM CDT for east central
Illinois.

&&

LAT...LON 3980 8846 4009 8846 4030 8816 3988 8808
TIME...MOT...LOC 0031Z 234DEG 33KT 3993 8852 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NMB
1 follow-up statement
724 
WWUS53 KILX 010104
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
804 PM CDT Sat Apr 30 2022

ILC019-041-010114-
/O.CAN.KILX.SV.W.0028.000000T0000Z-220501T0115Z/
Champaign-Douglas-
804 PM CDT Sat Apr 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHAMPAIGN AND
NORTHWESTERN DOUGLAS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for east central
Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 3980 8846 4009 8846 4030 8816 3988 8808
TIME...MOT...LOC 0101Z 234DEG 33KT 4011 8820 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:37 PM CDT, 54 minutes earlier.

Area forecast discussion, Apr 30, 6:37 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
637 PM CDT Sat Apr 30 2022

.SYNOPSIS...
Issued at 232 PM CDT Sat Apr 30 2022

Severe weather is expected this afternoon across central IL.
Thunderstorms are expected to form in central IL and move
northeast this afternoon. Eventually, this activity is expected to
develop into a line of thunderstorms and move east across east-
central IL late this afternoon and into the evening hours. An
active week is expected next week with periods of precipitation
and near to slightly below average temperatures.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 232 PM CDT Sat Apr 30 2022

Currently, we have a warm front lifting north of the area this
afternoon with an upper level low off to the west over IA and
broad, difluent flow over IL. The ILX 18Z sounding showed a strong
cap still in place, but that cap eroding and initiation is
starting to take place across the area ahead of the cold front.
The hi-res suite of models favor discrete cells developing into a
QLCS over the course of the day. As of 19Z, the effective shear
is around 50kts and MLCAPE is around 1000 J/kg in the
southwestern forecast area. Expect CAPE to still increase to the
1000-2000 J/kg realm and shear profiles to favor supercell
development initially. A Tornado Watch was recently issued for
nearly the entire forecast area through 8 PM. Based on the latest
guidance, expect the storms to have pushed off to the east into IN
by around 8 PM.

Winds have been breezy from the south today and expect them to
stay up tonight, with the cold front pushing through the area and
into IN this evening. Temps will be a bit cooler tomorrow with
increasing clouds and highs mostly in the 60s.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 232 PM CDT Sat Apr 30 2022

On Sunday night, the upper low will be to the north moving through
northern MI, with weak ridging approaching from the west. Expect
dry conditions with highs in the upper 60s early on Monday before
another upper wave moves in from the west. Severe weather is not
expected at this time with this system. However, the probability
of precipitation with this system is nearly 100% across the
entire area Monday night and early Tuesday.

The pattern stays active with another system moving across the
Southern Plains and into the mid MS River Valley by the end of the
week. There is a fair chance for severe weather with this system,
however it may stay to the south of central IL. Temperatures will
be near to slightly below average during this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 637 PM CDT Sat Apr 30 2022

A line of thunderstorms with hail and strong winds will move east
across the area through the early evening hours. Will continue to
amend as needed when details of activity are more clear. Have seen
hail to 1.25" hail and wind gusts to 67 mph across parts of the
area with the strongest storms. Expect breezy southwest winds to
continue tonight and into tomorrow. After the storms move east,
clouds decrease, only to return with MVFR cigs late in the
night/early tomorrow morning. Cigs are expected to improve during
the afternoon with VFR conditions expected by mid to late
afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Knutsvig
SHORT TERM...Knutsvig
LONG TERM...Knutsvig
AVIATION...Knutsvig
Hazardous weather outlook, Apr 30, 3:10 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
310 PM CDT Sat Apr 30 2022

ILZ028>031-037-038-042>046-048-051>057-061>063-066>068-071>073-
011100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-Marshall-
McLean-Menard-Moultrie-Peoria-Piatt-Richland-Sangamon-Shelby-
Stark-Tazewell-Vermilion-Woodford-
310 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected through sunset. Some of the
storms will be severe, capable of producing damaging wind gusts
in excess of 60 mph, hail, and possible tornadoes.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Additional thunderstorms are possible Monday night into Tuesday.
It is too early to determine the threat for severe weather at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely. West of I-57, activation is most
likely before 6 pm. Near and east of I-57, activation is most
likely between 4 pm and 8 pm.

ILZ027-036-040-041-047-049-050-011100-
Cass-Fulton-Knox-Mason-Morgan-Schuyler-Scott-
310 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible during the late afternoon,
with the threat diminishing by 6 pm. Some of the storms will be
strong to locally severe, capable of producing damaging wind
gusts in excess of 60 mph, hail, and a tornado or two.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Additional thunderstorms are possible Monday night into Tuesday.
It is too early to determine the threat for severe weather at this
time.

Lingering flooding on the Illinois River from Havana to Beardstown
is expected to subside during the second half of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon through 6 pm.

Geelhart

In the hours before

Local storm report, Apr 30, 6:24 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
624 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             ATLANTA                 40.26N 89.23W
04/30/2022  M1.00 INCH       LOGAN              IL   PUBLIC

&&

ERWIN
Local storm report, Apr 30, 6:32 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
632 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             3 E CHATHAM             39.68N 89.64W
04/30/2022  M1.00 INCH       SANGAMON           IL   TRAINED SPOTTER

0540 PM     TSTM WND GST     1 N STANFORD            40.45N 89.22W
04/30/2022  M67 MPH          MCLEAN             IL   TRAINED SPOTTER

            REPORT RELAYED BY EMERGENCY MANAGER.

0553 PM     HAIL             2 SW ATLANTA            40.24N 89.25W
04/30/2022  M1.25 INCH       LOGAN              IL   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

0557 PM     TSTM WND DMG     1 SW SICILY             39.58N 89.50W
04/30/2022                   CHRISTIAN          IL   EMERGENCY MNGR

            A FEW SHINGLES BLOWN OFF AND BRANCHES DOWN.
            ALSO PENNY TO NICKEL SIZE HAIL AT THAT TIME.

0613 PM     HAIL             ATLANTA                 40.26N 89.23W
04/30/2022  M1.00 INCH       LOGAN              IL   PUBLIC

&&

ERWIN
Local storm report, Apr 30, 6:54 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
654 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TORNADO          3 SW COLFAX             40.54N 88.66W
04/30/2022                   MCLEAN             IL   TRAINED SPOTTER

            RELAYED BY EMERGENCY MANAGEMENT.

&&

GEELHART
Local storm report, Apr 30, 6:56 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
656 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             1 WNW DOWNS             40.40N 88.89W
04/30/2022  E0.75 INCH       MCLEAN             IL   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0644 PM     HAIL             1 NE TAYLORVILLE        39.56N 89.29W
04/30/2022  E1.00 INCH       CHRISTIAN          IL   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

GEELHART
Local storm report, Apr 30, 7:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
707 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             MOUNT ZION              39.78N 88.87W
04/30/2022  M1.25 INCH       MACON              IL   TRAINED SPOTTER

            RANGING FROM QUARTER TO HALF DOLLAR SIZE.

0705 PM     FUNNEL CLOUD     MOUNT ZION              39.78N 88.87W
04/30/2022                   MACON              IL   FIRE DEPT/RESCUE

&&

GEELHART
Local storm report, Apr 30, 7:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
709 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     FUNNEL CLOUD     2 SSE MOUNT ZION        39.75N 88.85W
04/30/2022                   MACON              IL   PUBLIC

            NEAR HERVEY CITY.

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:03 PM CDTSpecial Weather StatementILXVermilion27 min
Apr 30, 8:38 PM CDTSpecial Weather StatementILXEffingham37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.